Indiana, 2014

Damaging Wind in Indiana, May 13, 2014

May 13, 2014 · NWS IWX · 1 event in 1 county or zone

A cold front moved through the region during the afternoon and evening hours. Abundant sunshine allowed for the unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through the region during the afternoon and evening hours. Abundant sunshine allowed for the unstable conditions. However a poorly sheared environment limited the overall threat. Isolated wind damage reports were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 13, 9:54 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 13, 9:54 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 AM EDT TUE MAY 13 2014

.SYNOPSIS...
ISSUED AT 1039 AM EDT TUE MAY 13 2014

A COLD FRONT IS APPROACHING THE REGION TODAY. THIS FRONT IS
BRINGING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS. HIGH
TEMPERATURES TODAY WILL RANGE FROM THE LOWER 70S IN NORTHWEST
INDIANA TO THE LOWER 80S IN THE EASTERN PART OF THE REGION. THE
FRONT IS EXPECTED TO PASS THROUGH THE REGION THIS EVENING INTO
TONIGHT AND AS IT PULLS AWAY TO THE EAST TONIGHT...THE
PRECIPITATION CHANCES WILL GO WITH IT. LOW TEMPERATURES TONIGHT
WILL RANGE FROM THE MIDDLE 40S IN SOUTHWESTERN MICHIGAN TO NEAR 60
ALONG THE OHIO RIVER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM EDT TUE MAY 13 2014

AREA OF SHOWERS AND TSTMS CONTG TO DEVELOP EASTWARD ACROSS WRN
PORTION OF CWA EARLY THIS MORNING FORCED BY OUTFLOW BOUNDARY FROM
MORE VIGOROUS CONVECTION THAT FORMED ALONG THE CDFNT OVER IA YDAY.
THE SHOWERS/TSTMS EXPECTED TO DIMINISH AS THEY MOVE EAST TOWARD
RIDGE AXIS EARLY THIS MORNING AND INSTABILITY CONTS TO SLOWLY
DECREASE.

CONVERGENCE ALONG CDFNT CURRENTLY MOVG THROUGH WRN IL IS EXPECTED TO
WEAKEN TODAY AS PARENT SFC LOW LIFTS NORTH FROM WI TO ONTARIO. MAIN
UPR TROF ALSO REMAINS WELL TO THE WEST OVER THE PLAINS SO FORCING
ALONG FRONT SHOULD BE FAIRLY WEAK TODAY. HWVR... CONSIDERABLE
MOISTURE IS IN PLACE AHEAD OF THE FRONT WITH PWAT>1.5", SO A BUMP TO
LIKELY POPS IN ORDER AS CDFNT MOVES INTO THE AREA TODAY. MODELS
SUGGEST CLOUD COVER/OUTFLOWS WILL LIMIT CAPE TO <1000J/KG TODAY.
0-6KM SHEAR FCST TO BE 30-40KT ALONG CDFNT SO IF GREATER INSTABILITY
IS REALIZED... A FEW SVR STORMS ARE PSBL. VERY MOIST AIRMASS AND
SMALL MBE VECTORS ALSO SUGGEST POTENTIAL FOR LOCALLY HEAVY
RAINFALL... MAINLY EASTERN PORTION OF CWA WHERE LATER FROPA AFFORDS
A BETTER POTENTIAL FOR DESTABILIZATION. HIGHS TODAY EXPECTED TO
RANGE FROM THE L70S NW TO THE L80S SE.

CDFNT WILL MOVE SE OF THE AREA TONIGHT DIMINISHING RAIN CHANCES FROM
NW-SE OVERNIGHT. CONSIDERABLY COOLER BEHIND THE FRONT... THOUGH LOWS
SHOULD STILL GENERALLY BE AT OR ABOVE NORMAL... RANGING FROM THE
M40S NW TO THE M50S SE.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 AM EDT TUE MAY 13 2014

THE MID-LATE WEEK PERIOD WILL FEATURE UNSEASONABLY COOL/UNSETTLED WX
AS A SOUTHERN STREAM SHORTWAVE LIFTING NORTHEAST PHASES WITH ENERGY
DIVING SOUTHEAST FROM THE MIDWEST...EVENTUALLY YIELDING AN
ANOMALOUSLY DEEP CLOSED LOW OVER THE NORTHERN/WESTERN LAKES BY
THU/FRI.

A SOAKING RAIN LOOKING MORE AND MORE LIKELY LATER WEDNESDAY INTO
THURSDAY MORNING WITH SRN STREAM WAVE AND ATTENDANT SFC REFLECTION
TRACK NORTHEAST INTO OHIO. DEEP UVM PLUME WITH WAVE TAKING ON A
NEGATIVE TILT UNDER RRQ OF A 130 KT WESTERN/NORTHERN LAKES UPPER JET
WILL ENHANCE THIS LOW PRESSURE SYSTEM...WITH WIDESPREAD RAIN
ACCOMPANYING BURGEONING MID LEVEL FGEN/DEFORMATION AXIS LOCALLY.
HIGH CATEGORICAL POPS WARRANTED BUT STILL SOME MODEL SPREAD
REGARDING TRACK AND WHERE HEAVIEST AXIS OF RAIN FALLS (UP TO AN
INCH).

STEEP LAPSE RATES UNDER COLD POCKET ALOFT AND POTENTIAL FOR WEAK MID
LEVEL IMPULSES TO DROP THROUGH UNDER NORTHERN LAKES NEGATIVE HEIGHT
ANOMALY MAY BE ENOUGH TO TRIGGER DIURNALLY DRIVEN SHOWERS FRIDAY AND
SATURDAY. SIGNIFICANT DRY ADVECTION SHOULD KEEP COVERAGE ISO/SCT AT
BEST...BEST CHANCES FRIDAY. OTHERWISE...MAINLY DRY AND WARMER BY
SUNDAY AND MONDAY AS OPENING UPPER TROUGH BEGINS TO LIFT OUT WITH
SFC RIDGE BUILDING INTO THE GREAT LAKES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED
AT 122 AM EDT TUE MAY 13 2014

TSTMS MOVG INTO NW INDIANA SHOULD IMPACT SBN OVERNIGHT. STILL
QUESTIONABLE IF THE STORMS WILL SURVIVE INTO NE INDIANA OVERNIGHT AS
INSTABILITY WANES AND THEY OUTRUN THEIR FORCING SO ONLY MENTIONED A
VCTS THERE. SOME DESTABILIZATION EXPECTED TODAY BUT CDFNT IS WKNG
AND MAIN UPR TROF REMAINS WELL TO THE WEST OVER THE PLAINS SO
DOUBTFUL IF SGFNT TSTM ACTIVITY WILL OCCUR WITH FROPA SOME RELEGATED
MENTION TO VCTS AT BOTH TERMINALS. SHOULD BE SUFFICIENT
MOISTURE/FORCING FOR SHRA WITH CIGS LOWERING TO MVFR WITH A LATE
AFTN/EARLY EVE FROPA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...LOTHAMER
SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 13, 3:30 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EDT TUE MAY 13 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
430 AM EDT TUE MAY 13 2014 /330 AM CDT TUE MAY 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING WHEN A FEW THUNDERSTORMS MAY BECOME
STRONG TO SEVERE. HEAVY RAINFALL WITH THESE THUNDERSTORMS MAY
CREATE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-140830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
430 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 13, 11:17 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1217 PM EDT TUE MAY 13 2014

INZ015-016-023-024-131700-
FULTON IN-KOSCIUSKO IN-MIAMI IN-WABASH IN-
1217 PM EDT TUE MAY 13 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN MIAMI...NORTHWESTERN
WABASH...KOSCIUSKO AND EXTREME EASTERN FULTON COUNTIES...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WARSAW TO 6 MILES SOUTHWEST OF WARSAW TO AKRON TO 13 MILES SOUTHWEST
OF AKRON...MOVING NORTHEAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  SYRACUSE...
  NORTH MANCHESTER AND WARSAW...
  WINONA LAKE...
  MILFORD...
  NORTH WEBSTER...
  MONOQUET...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4083 8613 4097 8613 4110 8602 4141 8596
      4144 8576 4144 8567 4144 8566 4141 8566
      4101 8574
TIME...MOT...LOC 1617Z 218DEG 31KT 4133 8593 4119 8593
          4106 8604 4088 8612

JBALL
Local storm report, May 13, 11:54 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       AKRON                   41.04N  86.03W
05/13/2014  M0.92 INCH       FULTON             IN   TRAINED SPOTTER

            FROM 11...30AM-12...30PM

&&

BML

The radar

The Northern Indiana radar (KIWX), 31 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
May 13, 12:20 PM EST to 12:21 PM EST
Where
Noble County, Rome City
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.500, -85.380

The public reported a tree was blown down onto State Route 9, partially blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520694.